When a patient taking an antipsychotic is not experiencing symptomatic remission, or is experiencing adverse effects (AEs) that are intolerable or damaging to his or her physical health, a change in medication may be the best path to a good outcome. However, many clinicians are reluctant to switch medications in all but the clearest cases of failure. This reluctance is intensified by the occurrence of AEs caused by transitioning patients too rapidly between agents with different receptor-binding profiles. Emergent antipsychotic-switching syndromes include the "withdrawal triad," comprised of cholinergic rebound, supersensitivity psychosis, and emergent withdrawal dyskinesias (and other motor syndromes). More recently, another element has been observed consistent with an activation syndrome. This activation syndrome may occur as a consequence of switching from highly sedative agents or as a consequence of initial prodopaminergic drive. All of these effects can be minimized by careful planning of gradual switch procedures and judicious use of adjunctive medications.